Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Goodland, KS

June 5, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2018, 8:42 PM MDT for Yuma County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2018, 8:42 PM MDT (02:42 UTC)
Expired
Jun 5, 2018, 9:01 PM MDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KGLD 060242
SVRGLD
COC125-060330-
/O.NEW.KGLD.SV.W.0124.180606T0242Z-180606T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
842 PM MDT TUE JUN 5 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Yuma County in northeastern Colorado...

* Until 930 PM MDT.

* At 842 PM MDT, a severe thunderstorm was located 12 miles east of
  Cope, or 21 miles north of Stratton, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Joes and Kirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 10249 3964 10230 3957 10247 3957 10269
      3967 10275
TIME...MOT...LOC 0242Z 237DEG 15KT 3962 10263 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
1 follow-up statement
319 
WWUS53 KGLD 060301
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
901 PM MDT TUE JUN 5 2018

COC125-060310-
/O.CAN.KGLD.SV.W.0124.000000T0000Z-180606T0330Z/
Yuma CO-
901 PM MDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3985 10249 3964 10230 3957 10247 3957 10269
      3967 10275
TIME...MOT...LOC 0259Z 237DEG 15KT 3966 10254 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:34 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 5:34 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
534 PM MDT Tue Jun 5 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 213 PM MDT Tue Jun 5 2018

As of 2 PM MDT (3 PM CDT), temperatures were in the upper 80s to
upper 90s across the tri-state region with southerly winds around 10
to 15 mph. Cumulus clouds had developed along and west of the
Colorado border with clear skies to the east.

Tonight: Guidance indicates an area of convergence where cumulus is
currently forming this afternoon in our eastern Colorado counties
persisting into the evening. A few thunderstorms may develop along
it this afternoon and continue into the evening. A severe
thunderstorm cannot be ruled out with damaging wind as the main
threat; however, weak shear and lack of forcing will limit storm
activity. Dry air aloft in northwest Kansas and southwest Nebraska
looks to keep storms from making it much further east than the
Colorado border. Cloud cover decreases during the overnight hours
as temperatures fall into the upper 50s to upper 60s.

Wednesday: Dry weather is forecast to start off the day as the upper
ridge over the area shifts east. Temperatures reach the 90s under
sunny skies. Meanwhile at the surface, a cold front nudges into the
region from the northwest. Thunderstorms are anticipated to form
near this boundary in the afternoon in southeast Wyoming and
northeast Colorado, then expand in coverage and travel into the tri-
state region. Severe thunderstorms will be possible with large hail,
strong winds, and locally heavy rainfall as the main threats. The
better chance for storms will be Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Jun 5 2018

Models continue to have a good a signal for widespread
precipitation occurring Wednesday night, in the western half of
the forecast area from 00-06z, then migrating into the eastern
half of the forecast area 06z-12z. Forcing will be due to a fairly
decent looking shortwave trough coming out of northeast Colorado
and a surface cold front moving in from the northern plains. As
for severe potential, at 00z moderate instability is forecast in
northeast Colorado and strong instability of up to 4000 jkg is
forecast for northwest Kansas/southwest Nebraska, while deep layer
shear will be 25-35kts. Both parameters gradually weaken through
the evening hours. Storm motions will be rather slow, with any
right movers that may develop showing a slow drift of less than
5kts. Based on this, expecting a hail/wind threat early,
transitioning to more of a heavy rain/flash flooding threat as
storms congeal into a cluster/MCS further east. Some local
rainfall amounts of 1-2 inches will be possible.

A few showers/isolated storms may linger into Thursday morning
in eastern areas. In the afternoon, the next weak shortwave trough
will climb the ridge axis as it comes out of Colorado. The
shortwave looks weaker compared to Wednesday. Moist southeasterly
low level flow will result in moderate to strong instability
developing by the afternoon, and deep layer shear will continue to
be good at around 30-40kts. Storm motions are a little higher
including right movers. Due to the weaker forcing, coverage should
be lower compared to Wednesday, with best chances in northeast
Colorado and adjacent areas of KS/NE. However, parameters still
support a wind/hail threat with any storms that develop, although
heavy rain/flash flooding threat will be lower due to faster storm
motions. Storms should end by 06z as lift moves out.

On Friday the upper ridge amplifies a bit with the axis over the
central plains. Will continue to see weak shortwaves climb the
ridge axis, resulting in isolated/widely scattered storms during
the afternoon and evening hours. Instability looks good in KS/NE,
but only weak/moderate instabilty in northeast Colorado where
lift will be best. Deep layer shear in Colorado will be around
35kts. Once again, coverage will probably be rather limited with
the strengthening ridge/weak forcing, but any storm that develops
will have a wind/hail threat.

The upper ridge axis shifts further east on Saturday as a strong
system moves into the Pacific northwest. As a result, the
instability axis will also shift east, but still see moderate to
strong instability in the eastern six counties, but rapidly
decreases further west with little to no instability in northeast
Colorado on Saturday with significant drying. Forcing continues
to be rather weak, with only the hint of a shortwave coming out of
Colorado. Cannot rule out an isolated thunderstorm developing,
but overall precipitation chances appear to be low.

By Sunday the strong upper system will be over the northern
Rockies. Instability axis migrates further east with only weak
instability forecast in the local area. With little to no forcing,
may finally get a dry day, but this may allow temperatures to
climb into the middle 90s.

A cold front moves through late Sunday night and Monday morning,
far removed from the forcing in the northern Rockies, so no
precipitation is expected. However, it will drop temperatures for
Monday and Tuesday back to near normal. There will be a period of
breezy to windy north winds behind the front on Monday, but does
not look excessive. Might see precipitation chances return Monday
night and Tuesday with overrunning/waa pattern as the front stalls
to the south, although upper support will be lacking as a
sprawling ridge develops over the southern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM MDT Tue Jun 5 2018

VFR conditions anticipated through at least tomorrow morning at
both sites. A storm was approaching KMCK this evening but has
since collapsed. No cumulus around KGLD indicates that site should
be good as well. A low level jet will pick up tonight, on the
order of 35-40 kts a few thousand feet above the surface. Mixing
of slightly stronger winds at KGLD should prevent LLWS from
developing. Will need to keep an eye on KMCK as it should be close
to meeting LLWS criteria. Tomorrow afternoon, a disturbance will
kick out, leading to thunderstorm development. Expecting
widespread coverage in storms tomorrow evening but unsure on when
things will happen. For now, left any TS mention out of TAFs due
to uncertainty in storm initiation timeframe but TS will be
needed for both TAF sites in later cycles for tomorrow
afternoon/evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...024
AVIATION...RRH
Hazardous weather outlook, Jun 5, 10:37 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1037 AM MDT Tue Jun 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1037 AM MDT Tue Jun 5 2018 /1137 AM CDT Tue Jun 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Between 5 PM MDT and 10 PM MDT, there will be a slight chance of
thunderstorms in eastern Colorado. It will be possible that a few of
these storms could become severe with damaging winds as the main
threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

For Wednesday afternoon and night...scattered thunderstorms are
expected across the area. Some of these storms could become severe
with large hail, damaging winds, and locally heavy rainfall as the
main threats.

Scattered thunderstorms are expected across the area Thursday and
Thursday night. Once again some of these storms could become severe
large hail, damaging winds, and locally heavy rainfall as the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 5 PM MDT.

In the hours before

Special weather statement, Jun 5, 8:29 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM MDT TUE JUN 5 2018

COZ090-091-060245-
Kit Carson County CO-Yuma County CO-
829 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 845 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 20 miles north of Stratton, moving
northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joes and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10280 3975 10280 3987 10262 3959 10239
      3948 10279 3957 10283
TIME...MOT...LOC 0228Z 241DEG 12KT 3959 10273

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:29 PM MDTSpecial Weather StatementGLDYuma16 min
Jun 5, 9:48 PM MDTSpecial Weather StatementGLDKit Carson12 min
Jun 5, 11:58 PM MDTSpecial Weather StatementGLDKit Carson17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.